Alert archive / Montana / High Wind Watches in 2021
High Wind Watch 4, NWS Billings, MT
NWS Billings, MT issued this high wind watch at Feb 21, 2021, 2:34 AM MST for Custer County, Fallon County, Montana. It took effect at Feb 22, 2021, 6:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 21, 2021, 2:34 AM MST (09:34 UTC)
- In effect from
- Feb 22, 2021, 6:00 AM MST
- Expired
- Feb 21, 2021, 2:47 PM MST
- In force
- Issued by
- NWS Billings, MT
Counties Custer County, MT, Fallon County, MT
The radar
The Glasgow radar (KGGW), 246 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 9.6 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1672 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
919 WWUS75 KBYZ 210934 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 234 AM MST Sun Feb 21 2021 MTZ029>031-042-173-220945- /O.EXB.KBYZ.HW.W.0004.210222T0500Z-210223T0100Z/ Musselshell-Treasure-Northern Rosebud-Golden Valley- Northeastern Yellowstone- Including the cities of Roundup, Hysham, Colstrip, Forsyth, Ryegate, Lavina, Custer, and Pompeys Pillar 234 AM MST Sun Feb 21 2021 ...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 6 PM MST MONDAY... * WHAT...West winds gusting to 60 to 65 mph. * WHERE...Musselshell, Treasure, Northern Rosebud, Golden Valley and Northeastern Yellowstone. * WHEN...From 10 PM this evening to 6 PM MST Monday. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel will be very difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest winds are expected to be early Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Those with travel plans may want to consider delaying travel or plan an alternate route. Use caution if you must drive. Secure loose objects. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$ MTZ065-066-220945- /O.CON.KBYZ.HW.W.0004.000000T0000Z-210223T1200Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 234 AM MST Sun Feb 21 2021 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST TUESDAY... * WHAT...Southwest winds gusting 60 to 80 mph. * WHERE...Livingston Area and Beartooth Foothills. * WHEN...Until 5 AM MST Tuesday. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel will be very difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Wind gusts of 60 to 70 mph are expected today. Winds will increase to gusts of 70 to 80 mph tonight and continue that strong Monday and Monday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... Those with travel plans may want to consider delaying travel or plan an alternate route. Use caution if you must drive. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$ MTZ063-141-172-228-220945- /O.CON.KBYZ.HW.W.0004.000000T0000Z-210223T1200Z/ Judith Gap-Northern Sweet Grass-Melville Foothills- Southern Wheatland- Including the cities of Judith Gap, Big Timber, Melville, and Harlowton 234 AM MST Sun Feb 21 2021 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST TUESDAY... * WHAT...West winds gusting 60 to 70 mph. * WHERE...Judith Gap, Northern Sweet Grass, Melville Foothills and Southern Wheatland. * WHEN...Until 5 AM MST Tuesday. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel will be very difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest winds are expected to be tonight into Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Those with travel plans may want to consider delaying travel or plan an alternate route. Use caution if you must drive. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$ MTZ032-033-220945- /O.NEW.KBYZ.HW.A.0004.210222T1300Z-210223T0100Z/ Custer-Fallon- Including the cities of Miles City and Baker 234 AM MST Sun Feb 21 2021 ...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY AFTERNOON... * WHAT...West wind gusts up to 60 mph possible. * WHERE...Custer and Fallon. * WHEN...Monday. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel will be very difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$
2 follow-up statements
559 WWUS75 KBYZ 211822 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 1122 AM MST Sun Feb 21 2021 MTZ034-221830- /O.EXA.KBYZ.HW.W.0004.000000T0000Z-210223T1200Z/ Northern Stillwater- Including the cities of Columbus and Absarokee 1122 AM MST Sun Feb 21 2021 ...HIGH WIND WARNING IN EFFECT UNTIL 5 AM MST TUESDAY... * WHAT...West winds gusting 60 to 70 mph. * WHERE...Northern Stillwater. * WHEN...Until 5 AM MST Tuesday. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel will be very difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest winds are expected to be tonight into Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$ MTZ065-066-221830- /O.CON.KBYZ.HW.W.0004.000000T0000Z-210223T1200Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 1122 AM MST Sun Feb 21 2021 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST TUESDAY... * WHAT...Southwest winds gusting 60 to 80 mph. * WHERE...Livingston Area and Beartooth Foothills. * WHEN...Until 5 AM MST Tuesday. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel will be very difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Wind gusts of 60 to 70 mph are expected today. Winds will increase to gusts of 70 to 80 mph tonight and continue that strong Monday and Monday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... Those with travel plans may want to consider delaying travel or plan an alternate route. Use caution if you must drive. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$ MTZ063-141-172-228-221830- /O.CON.KBYZ.HW.W.0004.000000T0000Z-210223T1200Z/ Judith Gap-Northern Sweet Grass-Melville Foothills- Southern Wheatland- Including the cities of Judith Gap, Big Timber, Melville, and Harlowton 1122 AM MST Sun Feb 21 2021 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST TUESDAY... * WHAT...West winds gusting 60 to 70 mph. * WHERE...Judith Gap, Northern Sweet Grass, Melville Foothills and Southern Wheatland. * WHEN...Until 5 AM MST Tuesday. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel will be very difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest winds are expected to be tonight into Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Those with travel plans may want to consider delaying travel or plan an alternate route. Use caution if you must drive. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$ MTZ029>031-042-173-221830- /O.CON.KBYZ.HW.W.0004.210222T0500Z-210223T0100Z/ Musselshell-Treasure-Northern Rosebud-Golden Valley- Northeastern Yellowstone- Including the cities of Roundup, Hysham, Colstrip, Forsyth, Ryegate, Lavina, Custer, and Pompeys Pillar 1122 AM MST Sun Feb 21 2021 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 6 PM MST MONDAY... * WHAT...West winds gusting to 60 to 65 mph. * WHERE...Musselshell, Treasure, Northern Rosebud, Golden Valley and Northeastern Yellowstone. * WHEN...From 10 PM this evening to 6 PM MST Monday. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel will be very difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest winds are expected to be early Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Those with travel plans may want to consider delaying travel or plan an alternate route. Use caution if you must drive. Secure loose objects. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$ MTZ032-033-221830- /O.CON.KBYZ.HW.A.0004.210222T1300Z-210223T0100Z/ Custer-Fallon- Including the cities of Miles City and Baker 1122 AM MST Sun Feb 21 2021 ...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY AFTERNOON... * WHAT...West wind gusts up to 60 mph possible. * WHERE...Custer and Fallon. * WHEN...From Monday morning through Monday afternoon. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel will be very difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$
772 WWUS75 KBYZ 212147 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 247 PM MST Sun Feb 21 2021 MTZ032-033-222200- /O.UPG.KBYZ.HW.A.0004.210222T1300Z-210223T0100Z/ /O.EXB.KBYZ.HW.W.0004.210222T1300Z-210223T0100Z/ Custer-Fallon- Including the cities of Miles City and Baker 247 PM MST Sun Feb 21 2021 ...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 6 PM MST MONDAY... * WHAT...West wind gusts up to 60 mph possible. * WHERE...Custer and Fallon. * WHEN...From 6 AM to 6 PM MST Monday. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel will be very difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Those with travel plans may want to consider delaying travel or plan an alternate route. Use caution if you must drive. Secure loose objects. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$ MTZ065-066-222200- /O.CON.KBYZ.HW.W.0004.000000T0000Z-210223T1200Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 247 PM MST Sun Feb 21 2021 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST TUESDAY... * WHAT...Southwest winds gusting 60 to 80 mph. * WHERE...Livingston Area and Beartooth Foothills. * WHEN...Until 5 AM MST Tuesday. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel will be very difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Winds will increase to gusts of 70 to 80 mph tonight and continue that strong Monday and Monday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... Those with travel plans may want to consider delaying travel or plan an alternate route. Use caution if you must drive. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$ MTZ034-063-141-172-228-222200- /O.CON.KBYZ.HW.W.0004.000000T0000Z-210223T1200Z/ Northern Stillwater-Judith Gap-Northern Sweet Grass- Melville Foothills-Southern Wheatland- Including the cities of Columbus, Absarokee, Judith Gap, Big Timber, Melville, and Harlowton 247 PM MST Sun Feb 21 2021 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST TUESDAY... * WHAT...West winds gusting 60 to 75 mph. * WHERE...Judith Gap, Northern Sweet Grass, Melville Foothills and Southern Wheatland. * WHEN...Until 5 AM MST Tuesday. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel will be very difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Areas of blowing and drifting snow are possible into the evening. The strongest winds are expected to be tonight into Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Those with travel plans may want to consider delaying travel or plan an alternate route. Use caution if you must drive. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$ MTZ029>031-042-173-222200- /O.CON.KBYZ.HW.W.0004.210222T0500Z-210223T0100Z/ Musselshell-Treasure-Northern Rosebud-Golden Valley- Northeastern Yellowstone- Including the cities of Roundup, Hysham, Colstrip, Forsyth, Ryegate, Lavina, Custer, and Pompeys Pillar 247 PM MST Sun Feb 21 2021 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 6 PM MST MONDAY... * WHAT...West winds gusting to 60 to 65 mph. * WHERE...Musselshell, Treasure, Northern Rosebud, Golden Valley and Northeastern Yellowstone. * WHEN...From 10 PM this evening to 6 PM MST Monday. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel will be very difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest winds are expected to be early Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Those with travel plans may want to consider delaying travel or plan an alternate route. Use caution if you must drive. Secure loose objects. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this high wind watch went out at Feb 20, 8:33 PM MST, 6 hours 1 minute earlier.
Area forecast discussion, Feb 20, 8:33 PM MST, 6 hours 1 minute before
Area Forecast Discussion...Updated
National Weather Service Billings MT
833 PM MST Sat Feb 20 2021
.UPDATE...
Made a slight adjustment to PoP's for this evening. Weak little
wave of energy still tracking southeastward across our foothills
may produce a few snow showers through the remainder of the
evening. Rest of forecast in good shape. BT
&&
.DISCUSSION...
Tonight through Sunday night...
Snow showers will gradually diminish over the area this evening as
instability decreases, lingering longest over the west as
trailing energy and a weak jet max slides through. Drier
conditions will build in overnight with surface pressure gradients
tightening, along with increasing mid-level winds. This will
cause winds to increase along the western foothills late tonight
into Sunday, where southwest to west gusts in excess of 60 mph are
possible. Winds increase further Sunday night with pressure
gradients continuing to tighten, and winds aloft increasing. Wind
gusts in excess of 75 mph are possible from Livingston to Nye
Sunday night. The strongest winds however are expected on Monday,
and more information can be found in the extended discussion. High
Wind Warnings from Livingston east through Nye, and north through
Big Timber, Harlowton and Judith Gap look to be in good shape, and
will not make any changes to the highlites at this time.
Lows in the teens can be expected tonight, with highs in the lower
40s for most places on Sunday. Downslope flow will keep
temperatures warmer for Sunday night, with lows in the upper 20s
to 30s expected. STP
Monday through Friday...
Strong winds will continue Monday with the strongest being from
Harlowton to Big Timber to Livingston during the morning. Winds
will gradually decrease throughout the afternoon and evening.
Expect winds in the morning to gust to 80 mph from Livingston to
along the Beartooth foothills with gusts to 70 mph from Big Timber
to Harlowton. Winds east of these areas will still be gusty but
an inversion due to the snow cover will help keep the strong winds
above the surface.
A cold front arrives Tuesday which will bring cooler temperatures
along with a chance of snow to the area. Snow amounts are expected
to remain light with less than an inch expected in lower
elevations. Areas along the foothills could see 1 to 2 inches of
snow. Snow showers will linger on Wednesday with dry conditions
returning on Thursday. Winds also return on Thursday and areas
from Harlowton to Big Timber to Livingston could see gusty winds
again. Just how strong is uncertain this far out so stay tuned to
the forecast as we get closer.
Temperatures will be in the 30s to low 40s Monday before cooling
into the low to mid 30s Tuesday through the end of the week.
Carrothers
&&
.AVIATION...
Isolated to scattered snow showers will continue over the area
through around 09Z, mainly from KBIL W and S. Expect MVFR to
possible IFR conditions in the snow showers. There will be areas
of mountain obscuration. Winds will increase over the western
foothills tonight and continue to increase through the day on
Sunday. Gusts to 50kt are possible at KLVM late tonight...with 60kt
late Sunday into Sun. evening. Expect LLWS at KMLS tonight into
Sun. morning. VFR will prevail Sunday through Sun. evening with
some obscurations over the western mountains. Arthur
&&
.PRELIMINARY POINT TEMP/POPS...
Sun Mon Tue Wed Thu Fri Sat
-----------------------------------------------------------
BIL 018/040 030/048 031/039 020/033 017/034 021/034 017/030
10/N 00/N 44/S 21/B 00/B 11/E 22/S
LVM 020/040 031/047 028/035 016/030 014/033 020/031 018/030
21/N 11/N 46/S 22/S 01/N 12/S 22/S
HDN 015/041 026/048 029/041 018/035 012/038 020/036 014/032
00/N 00/N 34/O 22/S 00/B 11/E 22/S
MLS 017/041 030/050 030/040 020/035 017/041 023/037 016/031
00/N 00/N 53/O 21/B 00/B 10/B 11/E
4BQ 016/040 028/050 031/040 020/033 016/038 021/036 016/031
00/N 00/N 33/O 22/S 00/U 01/B 11/B
BHK 015/043 027/050 028/039 018/033 014/040 020/037 014/030
00/N 00/N 43/O 11/B 00/U 00/B 11/B
SHR 011/040 021/049 026/039 014/030 008/036 015/033 011/029
10/U 00/U 15/O 32/S 00/B 11/E 12/S
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Warning in effect from midnight tonight to 5 AM MST
Tuesday FOR ZONES 63-65-66-141-172-228.
WY...None.
&&
weather.gov/billingsThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 12:24 PM MST | Special Weather Statement | BYZ | Sweet Grass, Wheatland | 3 hr |
Nearby
High Wind Watches in Montana, 2021Every high wind watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.